Current issues of ACP Journal Club are published in Annals of Internal Medicine


Etiology

Low-molecular-weight heparin was less associated with heparin-induced thrombocytopenia than was unfractionated heparin

ACP J Club. 1995 Nov-Dec;123:77. doi:10.7326/ACPJC-1995-123-3-077


Source Citation

Warkentin TE, Levine MN, Hirsh J, et al. Heparin-induced thrombocytopenia in patients treated with low-molecular-weight heparin or unfractionated heparin. N Engl J Med. 1995 May 18;332:1330-5.


Abstract

Objective

To compare the frequency of heparin-induced thrombocytopenia (HIT) and heparin-dependent antibodies in patients receiving either low-molecular-weight (LMW) heparin or unfractionated heparin for prevention of venous thrombosis after elective hip surgery.

Design

14-day randomized, double-blind, controlled trial.

Setting

Tertiary care center in Canada.

Patients

After hip surgery, 665 patients were allocated to subcutaneous LMW heparin, 30 mg twice daily (n = 333), or subcutaneous unfractionated heparin, 7500 units twice daily (n = 332).

Assessment of risk factors

Daily platelet counts were obtained to determine HIT (decrease in platelet count < 150,000 cells/mm3 after 5 days of heparin treatment [late thrombocytopenia]) and a positive heparin-dependent IgG antibody test result. Laboratory testing was done by technicians blinded to platelet counts, clinical outcomes, and randomization.

Main outcome measures

Frequency of HIT, associated thrombotic events, and heparin-dependent IgG antibodies.

Main results

None of the patients receiving LMW heparin developed HIT compared with 9 patients (2.7%) receiving unfractionated heparin (P < 0.002). Of the 9 patients with HIT, 8 had thrombotic events (7 had deep venous thrombosis, 2 had pulmonary embolism, and 1 had arterial thrombosis). HIT was associated with thrombotic events (odds ratio [OR] 36.9, 95% CI 4.8 to 1638, P < 0.001). In 387 patients tested for heparin-dependent IgG antibodies, a positive result was associated with development of late thrombocytopenia (OR 78.2, CI 12.0 to 818.8, P < 0.001). A positive heparin-dependent IgG antibody test result was more common in patients receiving unfractionated heparin than in those receiving LMW heparin (7.8% vs 2.2%, P = 0.02). HIT was associated with an increased risk for thrombosis compared with the risk in patients who had a positive heparin-dependent IgG antibody test result and no thrombocytopenia (OR 18.3, CI 1.1 to 943, P = 0.02) or with patients who tested negative for heparin-dependent IgG antibodies (OR 24.1, CI 2.6 to 1145, P < 0.001).

Conclusion

After hip surgery, heparin-induced thrombocytopenia, associated thrombotic events, and a positive test result for heparin-dependent IgG antibodies were less common in patients receiving low-molecular-weight heparin than in those receiving unfractionated heparin.

Sources of funding: Heart and Stroke Foundation of Ontario and Rhône-Poulenc Rorer.

For article reprint: Dr. T. Warkentin, Department of Laboratory Medicine, Hamilton Civic Hospitals (General Division), 237 Barton Street East, Hamilton, Ontario L8L 2X2, Canada. FAX 905-577-8027.


Updated commentary

The adverse immunologic reaction of heparin treatment, HIT, is more frequent in patients receiving unfractionated heparin than in patients receiving LMW heparin. This finding of the pioneering study by Warkentin and colleagues has now been confirmed by other groups (1, 2). However, it became obvious that the incidences of HIT antibodies and of clinically manifest HIT differs between patient groups, and elective hip surgery seems to be associated with the highest risk for developing HIT (3).

Adverse drug effects should be balanced against the benefit for the patient. Given the severe sequelae of HIT, it has to be considered whether prophylactic heparin use for > 5 days is justified in most patients, regardless of their underlying disease. At the least, daily or alternate-day monitoring of platelet counts during prolonged heparin application should be mandatory between day 5 and day 14 in patients at high risk for HIT (e.g., hip- and knee-joint replacement surgery, after cardiopulmonary bypass surgery).

The question remains: What is the clinical effect of HIT antibodies not associated with thrombocytopenia or new thromboembolic complications? Evidence is growing that patients with isolated thrombocytopenia and HIT antibodies are at high risk for developing new thromboses, either from clinically asymptomatic thrombosis (4) or ongoing activation of platelets and endothelial cells. Potentially, these patients benefit from alternative anticoagulation in therapeutic dosage.

The consensus for treatment of patients with HIT is that 2 currently available drugs are effective in managing patients with HIT: 1) the heparinoid danaparoid-sodium (Orgaran) and 2) the hirudin lepirudin (Refludan). The latter has been approved in the European Union and by the U.S. Food and Drug Administration for management of HIT-associated thrombosis (5, 6). Danaparoid has a long half-life and allows stable anticoagulation (7), whereas lepirudin may have advantages in patients requiring invasive procedures because of its short half-life in patients with normal renal function. Danaparoid crossreacts with HIT antibodies in-vitro (8) and lepirudin can induce anti-hirudin antibodies (9), but these immune reactions seem to be of minor clinical relevance. No prospective trials comparing the 2 drugs are currently available. Oral anticoagulants are not appropriate for acute HIT but may be given as overlapping anticoagulation with danaparoid or lepirudin (9, 10).

The bottom line is that LMW heparins induce HIT less frequently and that affected patients require effective alternative anticoagulation such as danaparoid or lepirudin.

Andreas Greinacher, MD
Institute for Immunology and Transfusion MedicineGreifswald, Germany


References

1. Funk S, Eichler P, Albrecht D, et al. Heparin-induced thrombocytopenia (HIT) in orthopedic patients- a prospective cohort trial comparing UFH and LMWH [Abstract]. Ann Hematol. 2000: P194a.

2. Pouplard C, May MA, Iochmann S, et al. Antibodies to platelet factor 4-heparin after cardiopulmonary bypass in patients anticoagulated with unfractionated heparin or a low-molecular-weight heparin: clinical implications for heparin-induced thrombocytopenia. Circulation. 1999;99:2530-6.

3. Warkentin TE, Sheppard JI, Horsewood P, et al. The impact of the patient population on the risk of heparin-induced thrombocytopenia. Blood. 2000. [In press].

4. Tardy B, Tardy-Poncet B, Fournel P, et al. Lower limb veins should be systematically explored in patients with isolated heparin-induced thrombocytopenia [Letter]. Thromb Haemost. 1999;82:1199-1200.

5. Greinacher A, Völpel H, Janssens U, et al. Recombinant hirudin (lepirudin) provides safe and effective anticoagulation in patients with the immunologic type of heparin-induced thrombocytopenia: a prospective study. Circulation. 1999;99:73-80.

6. Greinacher A, Eichler P, Lubenow N, Kwasny H, Matthias L. Heparin-induced thrombocytopenia with thromboembolic complications: meta-analysis of two prospective trials to assess the value of parenteral treatment with lepirudin and its therapeutic aPTT range. Blood. 2000. [In press].

7. Tardy-Poncet B, Tardy B, Reynaud J, et al. Efficacy and safety of danaparoid sodium (ORG 10172) in critically ill patients with heparin-associated thrombocytopenia. Chest. 1999;115:1616-20.

8. Newman PM, Swanson RL, Chong BH. Heparin-induced thrombocytopenia: IgG binding to PF4-heparin complexes in the fluid phase and cross-reactivity with low molecular weight heparin and heparinoid. Thromb Haemost. 1998;80:292-7.

9. Eichler P, Friesen HJ, Lubenow N, Jaeger B, Greinacher A. Anti-hirudin antibodies in patients with heparin-induced thrombocytopenia treated with lepirudin- Incidence, effects on aPTT, and clinical relevance. Blood. 2000. [In press].

10. Warkentin TE, Elavathil LJ, Hayward CP, et al. The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia. Ann Intern Med. 1997;127:804-12.